Main content

The spread of infectious diseases in spatially structured populations: An invasory pair approximation

Show simple item record

dc.contributor.author Bauch, Chris T.
dc.date.accessioned 2018-09-24T14:05:08Z
dc.date.available 2018-09-24T14:05:08Z
dc.date.copyright 2004
dc.date.issued 2004-05-27
dc.identifier.uri http://hdl.handle.net/10214/14314
dc.description.abstract The invasion of new species and the spread of emergent infectious diseases in spatially structured populations has stimulated the study of explicit spatial models such as cellular automata, network models and lattice models. However, the analytic intractability of these models calls for the development of tractable mathematical approximations that can capture the dynamics of discrete, spatially-structured populations. Here we explore moment closure approximations for the invasion of an SIS epidemic on a regular lattice. We use moment closure methods to derive an expression for the basic reproductive number, R0, in a lattice population. On lattices, R0 should be bounded above by the number of neighbors per individual. However, we show that conventional pair approximations actually predict unbounded growth in R0 with increasing transmission rates. To correct this problem, we propose an 'invasory' pair approximation which yields a relatively simple expression for R0 that remains bounded above, and also predicts R0 values from lattice model simulations more accurately than conventional pair and triple approximations. The invasory pair approximation is applicable to any spatial model, since it takes into account characteristics of invasions that are common to all spatially structured populations.
dc.language.iso en
dc.publisher Elsevier
dc.rights Attribution-NonCommercial-NoDerivatives 4.0 International
dc.rights.uri http://creativecommons.org/licenses/by-nc-nd/4.0/
dc.subject contact process
dc.subject SIS model
dc.subject basic reproductive number
dc.subject moment closure approximations
dc.subject pair approximations
dc.subject lattice models
dc.title The spread of infectious diseases in spatially structured populations: An invasory pair approximation
dc.type Article
dc.rights.holder Copyright 2005 Elsevier Ltd. All rights reserved.
dc.rights.license All items in the Atrium are protected by copyright with all rights reserved unless otherwise indicated.
dcterms.relation Bauch, Chris T. (2005). The spread of infectious diseases in spatially structured populations: An invasory pair approximation. Mathematical Biosciences. 198(2): 217-237. https://doi.org/10.1016/j.mbs.2005.06.005


Files in this item

Files Size Format View Description
Bauch_InvasoryPair.pdf 244.4Kb PDF View/Open Postprint version

This item appears in the following Collection(s)

Show simple item record

Attribution-NonCommercial-NoDerivatives 4.0 International Except where otherwise noted, this item's license is described as Attribution-NonCommercial-NoDerivatives 4.0 International